Priapism!!!

  1. I saw something interesting for the first time today...
    We had a 34 y/o male present to the ED with an erection lasting greater than 24 hours, in a great deal of pain (the writhing and sweating kind!).
    He had just started taking Trazadone for depression, and priapism can be caused by taking this drug.
    First they tried SQ Terbutaline...didn't work. Then they tried Phenylephrine injected into the corpus callosum...also didn't work.
    At that point the ER doc called in a urologist who decided he was going to take the pt. to surgery for an irrigation of the corpus callosum. At this point the pt. freaked out and signed out AMA, but he said that his erection was down about 80%. We couldn't convince him to stay and talk to the doc again, so we explained the risks of permanent penile damage, and told him to come back if he started having more pain, and/or if his erection returned. We were all pretty understanding that he was pretty scared of that surgery!
    One of the risks of no treatment the urologist told us about was if the blood engorging the penis just sat in there for too long, was the potential for the blood to clot in the penis, cutting off circulation

    I just thought that was interesting, so I thought I'd share it, and see if anyone else ever has!
    •  
  2. 17 Comments

  3. by   tiger
    i'll keep that in mind for any pts i have on trazadone. thanks for the info. that is a bad side effect. think if i was male i would want a different drug. but i guess you never think the side effects will happen to you when they are only present in a few cases.
  4. by   ERNurse752
    They took this pt off Trazadone. I'm not sure what they started him on in place of it, but Trazadone is now listed on his list of allergies
  5. by   Zee_RN
    A couple years ago we had an 36-year-old man admitted to ICU with a priapism. He was on a fentanyl epidural drip and could have morphine IV every 5 minutes. This patient got more attention than ANY patient I've ever seen in ICU. And more pain medication than any cancer-ridden, bone-eaten metastatic patient I've ever seen. He was one-on-one nursing (something I've only ever seen done ONCE before in our ICU). Manual pressure was applied to his penis every 20 minutes in an effort to force the bloodflow back and forth. He went to surgery twice. Nothing worked, eventually. He lost function.

    Every male physician that came into the ICU stepped into this guy's room. Any woman could have been in there with her uterus hanging to her ankles and no one would have batted an eye. But bring in a priapism....

    (The other 1:1 patient I saw was an 85-year-old woman that had been retavased TWICE in 48 hours for arterial occluions. She had spurting bleeding from puncture sites in her groin==and I think they only reason she got 1:1 nursing is now she was a big ole liability issue! Oh, and she died.)
  6. by   frustratedRN
    bout a month ago i had a pt starting on trazadone. i did all of the teaching regarding the meds and had pharmacy send up some pamphlets.
    i gave them to him to read first and this guy was just mesmerized with the priaprism side effect.
    i explained about the pain and possible loss of function but he said it would be worth it.
    havent seen him since so i guess he didnt get it.
    ive never seen it first hand, so to speak.
  7. by   misti_z
    Had a sickle cell patient in a crisis which caused him to have the same problem. As I looked back through his old records, he had priapism is about 75% of his SCC.
  8. by   Talino
    I had triaged a 63 yr old male with same problem. He accidentally took Trazodone instead of Triazolam. Trazodone was his girlfriend's. He was treated w/ Terbutaline and responded well. The only one unhappy about it was the 56 yr old girlfriend. She claimed she never had "it" so good. But she'll keep in mind what caused it!

    I wonder if Viagra costs more?
    _______________
  9. by   nicola
    Didn't see this first hand, but heard about a young man with NO erectile disfunction who took a Viagra because he wanted to "last longer" with his girl. 14 hours later... he was flipped out because it wouldn't go down - despite cold showers and ice applied directly to the penis. I don't know what he did in the end...
  10. by   Stargazer
    Zee, you might be describing an article in Maxim magazine last month written by a mid-30s - 40-something guy with the same hx. I believe his priapism was due to Viagra. He was admitted for 2 - 3 days before they finally did surgery. He wrote the article as a warning to men who were using Viagra inappropriately because he, too, is now completely impotent and says it definitely wasn't worth it.
  11. by   Zee_RN
    The patient we had never admitted to using any kind of drugs. In his report, it was completely 'spontaneous.' We all, of course, figured there was something he wasn't telling us. Moot point by then, anyway.
  12. by   Cindy-OB RN/CCE
    Last year I worked at an out patient clinic with a brand new doctor. One of her friends was coming from out of town and wanted to surprise her. I put her in a room and made up a chart. Pts name was Richard (Dick), Hardon. Medications included trazadone, thorazine and BP meds. Complaint was, "I've had an erection for 2 days and it won't go down."
    I included a very high BP in his vitals. She read the chart and flipped out. She ran to get one of her books and was very upset. She kept saying "this is a medical emergency, this guy needs a needle stuck in his penis and blood withdrawn." She looked for another doc but they were all gone for the day. She picked up the phone to call our medical director who was also an ER doc. I told her to just go in and see the pt first and I would go with her because he seemed kind of scary. She went into the room and died laughing when she saw her friend. It was sooo funny!
    Cindy
  13. by   nicola
    Cindy, you are a very bad person. Do you give lessons?
  14. by   CATHYW
    I've only seen it once, in the ER, in the late 80's. A diabetic gentleman had had a penile implant (the pneumatic kind) the week before, and had been warned no hanky-panky. Apparently he and his wife could not resist, and there he was, engorged and tamponanded by the implant! The urologist tried several things (including epi) without result. When I left at 3, the man was headed to the OR. Never heard the "end" result.

close